Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Female with high blood pressure

I m a 23 year old female, I d describe myself as fairly healthy and of average weight. I ve had high blood pressure for about 2 years now. At the moment I am on two types of medication, one being a beta-blocker. I have been for numerous tests, and nothing has been discovered, there is also no family history of High blood pressure. Every now and then (whilst continuing to take my medication) I get pretty ill, no energy, headaches, nauseous, light headed..just can t do anything. This is how I ve been feeling for the past four weeks. Nothing unusual until I fainted twice this weekend, I d never fainted before in my life. I just feel fed up, surely there must be something they haven t thought about? Any ideas? I understand that this a place for advice and I will obviously consult my Doctor before making assumptions. I just need some friendly guidance. Thanks. Please excuse me as this is the first time I ve used this site. Additional information: I am from the UK. I just took my BP and it s 142/111. I m on 25MG of Atenolol, and I have been for about 8 months. Just recently been put on 2.5MG of Ramipril because my blood pressure had started to creep up again.
Asked On : Mon, 14 Dec 2009
Answers:  2 Views:  655
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response
Hi I (male) was 24 when diagnosed with Hypertension. The doctors did all kinds of tests... for weeks... and their conclusion was...haha..that I just had hypertension.

Ok...I'm now 64, took several types of BP medicine over the years. most of them kept my BP... pretty normal. The doctors would change it for whatever reason.....who knows!

When I was 55, I said to myself "you don't want to be on the medicine when you get might have lasting side effects. SO...I set out to find what was causing it. I fasted (nothing but distilled water) for 2 days with no BP went to normal 125 over 60. Then I started eating a little and testing myself. I did this over several months. I discovered (which I had no idea) I was allergic to many things... that each time I ate certain things my BP would go up. Sugar would cause it to increase... anything containing Wheat Flour would make it sky-rocket. I now know that I have celiac disease (not a big deal... just means I',m allergic to glutens in wheat flour).

SO..if you have high blood pressure and doctors can't tell you could be allergies
Answered: Thu, 12 May 2011
  User's Response
With all due respect for your doctor, he's living in the 20th. century. This is the 21st. First of all, you must tell (not ask) him that you are going to wean yourself off beta-blockers. Don't do it suddenly, as you'll get a "bounce" effect. Simply take them less often, (forget to take them for half a day, perhaps) and take less of a dose. Wean yourself off them completely in about 2- to 3 weeks, and you'll find most of your tiredness, lethargy, fainting, etc will DISAPPEAR. Along with your headaches. Here is an incontrovertible fact:- For any level of cardiac activity, BETA BLOCKERS MUST INEVITABLY INCREASE SYSTOLIC PRESSURE. (That's why your top one is 140). You don't say what your B/P readings are; it would help if you could enlarge on these in your Question?. I can take it from there. If you really are healthy, normal weight, etc., your doctor is in all probability simply wrong; GP's (are you UK? - or USA?) simply don't understand hypertension and dispense medication like Smarties, at the drop of a hat. There is one thing to understand, and it's this:- High B/P readings (on their own) don't mean a thing. -Simply because everyone's DIFFERENT. -Just as you may be blonde, brunette, white or dark skinned, skinny, spotty, gorgeous, or simply 'homely', tall or short, big boobs or small, lop-sided or symmetrical, the same's true with your B/P's. What is "high" for someone else probably is "low" for you...... BUT. Here's the important thing. CHANGES in your B/P's are real. And significant. What we don't know, because you haven't told us, is has it changed? I guess you haven't a clue, and I bet a dollar to a plug nickel your doctor doesn't either.? So the chances are that you AREN'T hypertensive, you DON'T need to be on medication, and even if you do, the very last thing you should be on is BETA BLOCKERS for hypertension (which is mostly a myth,) Thank you.(1) - Ramipril is harmless. I doubt if it is helping you, but you are at no risk from taking it. (2) In prescribing Atenolol for your "hypertension' your GP is directly contravening the N.I.C.E Guidelines issued in July 2006. These are of course only 'Guidelines' but were the result of intensive investigations which showed (in the ASCOT Trial) a greater mortality rate amongst patients given Atenolol than those who weren't. There can be no justification (other than apathy and ignorance) for your GP to ignore NICE Guidelines. Your 140 systolic reading isn't particularly high, (rule-of-thumb is "100 + your age" +/- about 10, - so you can see tht's ok). If you took this reading at the highest point of the Circadian Rhythm cycle, -say late afternoon, evening, when stressed, then that would translate to about 125-130 for late-morning levels. That's not even unusual for lots of people. However, your mean pressure (diastolic + 1/3rd of your pulse-pressure) isn't ideal. Could you take a reading (complete with pulse-rate) while resting, at about 11 a.m., and post it? That would be most informative. Simultaneous pulse-rates would have been helpful -if you can give them too, I could make a better comment, but even in view of what you've told us, I do see that your mean arterial pressure is a cause for further investigatioin by a specialist - but one who agrees with the `NICE'`committee, - not one who is cavalier about the evidence. I tend to concur with another of your Answerers, who suggests that renal function may be playing a part in your somewhat high mean pressure. But I'm a Cardiovascular Physicist, and can only (at this stage) suggest you (a) quit beta blockers and (b) get a second Cardiologist's opinion. Feel free to comment further, or ask questions
Answered: Tue, 15 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor